Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Albuquerque, NM

June 9, 2004Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 9, 2004, 3:39 PM MDT for Colfax County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 3:39 PM MDT (21:39 UTC)
Expired
Jun 9, 2004, 4:45 PM MDT
In force
66 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3462 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS55 KABQ 092139
SVRABQ
NMC007-092245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
338 PM MDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 445 PM MDT

* AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF SPRINGER...MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SPRINGER AT 440 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3631 10499 3622 10487 3636 10442 3658 10462
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:49 PM MDT, 50 minutes earlier.

Area forecast discussion, Jun 9, 2:49 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT WED JUN 9 2004

CORRECTED TO ADD FIRE WEATHER COORDINATION BELOW

.DISCUSSION...CURRENTLY STRONG TO ISOLATED SEVERE CONVECTION FIRING
OFF THE SANGRES AND THE SACS. THIS ACTIVITY SHOULD PERSIST AND
INCREASE IN AREAL COVERAGE AND DRIFT NORTHEAST THE REMAINDER OF THE
AFTERNOON AND EVENING. CUMULUS DEVELOPING NICELY WEST OF THE CENTRAL
MOUNTAINS TO THE CONTINENTAL DIVIDE. A FEW MOSTLY DRY THUNDERSTORMS
ARE POSSIBLE THIS EVENING ALONG WITH GUSTY DOWNDRAFTS. OUTSIDE OF
THE ISOLATED TO SCATTERED CONVECTION BREEZY CONDITIONS ARE
ANTICIPATED THIS EVENING IN ADVANCE OF AN UPPER TROUGH.

UPPER TROUGH TO MOVE ACROSS THE GREAT BASIN TONIGHT REMAINING NORTH
OF THE AREA BUT CLOSE ENOUGH TO PRODUCE BREEZY TO WINDY CONDITIONS
THURSDAY.  VERY DRY AIR ON THE SOUTH SIDE OF THE TROUGH TO RUSH
ACROSS THE STATE TONIGHT AND THURSDAY MORNING WASHING OUT MOST OF THE
MOISTURE THUS...DROPPED THE POPS FOR THU AFTERNOON.

DRY AIRMASS WILL REMAIN THROUGH THE WEEKEND WITH NO POPS.
TEMPERATURES TO FALL NEAR OR BELOW SEASONAL NORMALS THURSDAY AND THEN
INCH UPWARD A FEW DEGREES BOTH FRI AND SAT. EXPECT LARGE DIURNAL
RANGES WITH COOL MORNING AND WARM AFTERNOONS THROUGH THE WEEKEND.

MED RANGE MODELS SUGGEST BACKDOOR INTRUSIONS SUN NIGHT AND TUE
NIGHT. INCREASING MOISTURE BEHIND THE FRONTS COULD RESULT IN ISOLATED
TO WIDELY SCATTERED CONVECTION MONDAY THROUGH WEDNESDAY MAINLY ACROSS
THE NORTHEAST. CURRENT GRIDS ALREADY SHOW THIS...SO LEFT UNCHANGED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 048/080 044/083 047 49000
GALLUP.................... 042/078 036/082 038 49000
GRANTS.................... 043/079 037/083 041 49100
GLENWOOD.................. 045/087 043/089 046 49000
CHAMA..................... 038/070 031/074 033 49300
LOS ALAMOS................ 047/076 042/078 044 49200
RED RIVER................. 037/068 030/070 031 49300
TAOS...................... 044/078 035/080 038 49200
SANTA FE.................. 049/079 043/080 045 49200
SANTA FE AIRPORT.......... 051/082 045/083 046 49200
ESPANOLA.................. 051/086 046/086 047 49200
ALBUQUERQUE HEIGHTS....... 061/087 056/088 058 49100
ALBUQUERQUE VALLEY........ 056/088 051/089 051 49100
ALBUQUERQUE FOOTHILLS..... 057/084 053/085 055 49100
ALBUQUERQUE WEST MESA..... 059/086 054/088 056 49100
SOCORRO................... 056/092 052/092 054 49100
SANDIA PARK/CEDAR CREST... 051/078 047/080 048 49200
MORIARTY/ESTANCIA......... 053/082 044/084 050 49200
CARRIZOZO................. 057/088 051/089 053 49200
RUIDOSO................... 055/082 050/084 052 49200
RATON..................... 047/080 041/081 042 49300
LAS VEGAS................. 051/079 043/081 045 49300
ROY....................... 055/085 048/084 048 49300
CLAYTON................... 059/087 054/085 053 49300
SANTA ROSA................ 060/090 052/091 053 49200
TUCUMCARI................. 064/093 057/091 057 49300
FORT SUMNER............... 063/093 056/092 056 49200
CLOVIS.................... 063/093 056/091 056 49300
PORTALES.................. 064/094 057/093 057 49300
ROSWELL................... 064/097 062/096 061 49200
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING THROUGH 900 PM FOR NMZ101>103-105.
FIRE WEATHER WATCH THURSDAY AFTERNOON/EVENING FOR NMZ102>104.

&&

49
Hazardous weather outlook, Jun 9, 6:00 AM MDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 9 2004

NMZ001>021-026-101200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS ACROSS EASTERN NEW
MEXICO LATE THIS AFTERNOON AND TONIGHT...NEAR AND EAST OF A LINE
FROM ROSWELL TO EAGLE NEST. HAIL AND STRONG WINDS WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:35 PM MDTSevere Thunderstorm WarningABQColfax40 min
Jun 9, 2:17 PM MDTSevere Thunderstorm WarningABQColfax43 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.